Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 9, 2004, 3:17 PM EDT for Kalamazoo County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 3:17 PM EDT (19:17 UTC)
- Expired
- May 9, 2004, 4:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 091917
SVRGRR
MIC077-092015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
317 PM EDT SUN MAY 9 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 415 PM EDT
* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF ENGLISHVILLE...OR ABOUT 9 MILES
SOUTHEAST OF PAW PAW...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TEXAS CORNERS...SCHOOLCRAFT AROUND 325 PM EDT
OSHTEMO AROUND 330 PM EDT
PORTAGE...OAKWOOD...VICKSBURG AROUND 335 PM EDT
MILWOOD...RAMONA PARK...KALAMAZOO...AUSTIN LAKE AROUND 340 PM EDT
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.
LAT...LON 4242 8539 4242 8530 4221 8530 4208 8566
4208 8577 4226 8577
$$
MJS JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:25 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 9, 1:25 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 125 PM EDT SUN MAY 9 2004 .SHORT TERM... EXPECTING CONVECTION TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON...AND THE STORM PREDICTION CENTER WILL LIKELY BE ISSUING A WATCH SOON. WARM FRONT EXTENDS FROM NEAR SOUTH HAVEN EASTWARD TO NEAR JACKSON. THE FRONT IS LIFTING NORTH...WITH VERY UNSTABLE AIR SOUTH OF THE BOUNDARY. LIFTED INDICIES ARE NOW BETWEEN -4 AND -6 SOUTH OF THE FRONT AND BECOMING MORE UNSTABLE WITH TIME. A MESOSCALE CONVECTIVE VORT IS MOVING NORTHEAST FROM SOUTHERN WISCONSIN TOWARD CENTRAL LOWER MICHIGAN. THIS VORT INTERACTING WITH THE STRONG WARM FRONT IS EXPECT TO INITIATE CONVECTION AS WE PROGRESS THROUGH THE AFTERNOON AND EVENING. STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS GIVEN THE INSTABILITY THAT IS IN PLACE NOW...AND WHAT WILL BE IN PLACE BY EVENING. ISOLATED TORNADOES NOT OUT OF THE QUESTION EITHER GIVEN THE INCREASE IN SHEAR FROM THE CONVECTIVE VORT AND WARM FRONT. WILL CARRY THE GOING FORECAST PRETTY MUCH AS IS...SCATTERED SHOWERS AND STORMS WITH GENERALLY PARTLY SUNNY SKIES AND WARM TEMPS. ZONES ALREADY OUT. && .GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING IN EFFECT THROUGH THIS EVENING FOR NEWAYGO COUNTY. && DUKE
Hazardous weather outlook, May 9, 1:49 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 149 PM EDT SUN MAY 9 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 149 PM EDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE ENTIRE AREA HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT BY THE STORM PREDICTION CENTER. A WARM FRONT LIFTING NORTH THROUGH THE AREA WILL BECOME A FOCUS FOR STORMS...WITH THE POTENTIAL FOR STORMS TO BECOME SEVERE. A COUPLE OF ROUNDS OF THUNDERSTORMS ARE EXPECTED...ONE LATE THIS AFTERNOON AND EVENING...AND ANOTHER LATE TONIGHT. THE STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL TO AROUND ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH...CLOUD TO GROUND LIGHTNING STRIKES...HEAVY RAIN AND THE POTENTIAL FOR AN ISOLATED TORNADO. THE MAIN THREATS FROM STORMS OVERNIGHT WILL BE HEAVY RAIN AND STRONG DAMAGING WINDS. GIVEN THE AMOUNT OF RAIN ACROSS PORTIONS OF CENTRAL LOWER MICHIGAN...IN EXCESS OF THREE INCHES OVER WEST CENTRAL LOWER MICHIGAN IN THE LAST COUPLE OF DAYS...FLOODING IS STILL A MAJOR CONCERN THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR ALL OF SOUTHWEST MICHIGAN ON MONDAY AND MONDAY EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. ADDITIONAL HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE AS WELL. MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING...AND POTENTIALLY AGAIN OVERNIGHT. MEADE DUKE
In the hours before
Special weather statement, May 9, 2:06 PM EDT, 1 hour 11 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
206 PM EDT SUN MAY 9 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF THE AFFECTED
LAKESHORE COUNTIES.
JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:20 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 25 min |
| May 8, 9:01 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 29 min |
| May 9, 3:38 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Eaton | 52 min |
| May 9, 3:57 PM EDT | Special Marine Warning | GRR | 93 min | |
| May 9, 3:57 PM EDT | Special Marine Warning | GRR | 93 min | |
| May 9, 3:57 PM EDT | Special Marine Warning | GRR | 93 min | |
| May 9, 4:23 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 52 min |
| May 9, 4:28 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 47 min |
| May 9, 4:44 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 46 min |
| May 9, 4:48 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 57 min |
| May 9, 5:13 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 62 min |
| May 9, 5:15 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 45 min |
| May 9, 5:17 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 28 min |
| May 9, 5:58 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 47 min |
| May 9, 6:29 PM EDT | Special Marine Warning | GRR | 61 min | |
| May 9, 6:29 PM EDT | Special Marine Warning | GRR | 61 min | |
| May 9, 6:29 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 61 min |
| May 9, 6:33 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 42 min |
| May 9, 6:49 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 56 min |
| May 9, 7:12 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 33 min |
| May 9, 7:27 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.